acetaminophen poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.

acetaminophen poisoning

a toxic reaction to the ingestion of excessive doses of acetaminophen. Many over-the-counter and prescription medications contain acetaminophen. Individuals may ingest an overdose accidentally when taking multiple products containing acetaminophen. Dosages exceeding 140 mg/kg can produce liver failure, and larger doses can be fatal. Large amounts of acetaminophen metabolites can overwhelm the glutathione-detoxifying mechanism of the liver, resulting in progressive necrosis of the liver within 5 days. The onset of symptoms may be marked by nausea and vomiting, profuse sweating, pallor, and oliguria. The incidence of nausea and vomiting increases, accompanied by jaundice and pain in the upper abdomen, hypoglycemia, encephalopathy, and kidney failure. Treatment requires inducing vomiting or performing gastric lavage, depending on the length of time since the ingestion. Acetylcysteine may prevent extensive liver damage if given via nasogastric tube soon after ingestion.

acetaminophen poisoning

Poisoning resulting from an overdose of acetaminophen, causing injury to or necrosis of the liver, or liver failure. Because acetaminophen is one of the most commonly used over-the-counter pain relievers and prescription drugs, this is one of the most common poisonings encountered in emergency departments and hospitals. If a reliable history of the amount of drug can be obtained, ingestions that exceed 7.5 g in the adult or about 150 mg/kg in children should always be considered potentially toxic. In most cases, data about overdoses are not reliable, and plasma levels of acetaminophen concentration are routinely measured and compared with standard nomograms to decide whether a patient will need antidotal therapy with N-acetylcysteine.

Clinical Course

Shortly after ingestion, patients may suffer nausea, vomiting, and malaise. If appropriate treatment is not instituted, hepatitis develops, with elevated liver enzymes in the first day, and jaundice and coagulation disorders by about 36 hr. Encephalopathy may follow. A prolonged course of recovery or complete liver failure may result, depending on the amount of drug ingested and the severity of the liver injury.

Patient care

Gastrointestinal (GI) decontamination with activated charcoal absorbs toxin from the GI tract, but it should be given within 4 hr of ingestion of the drug. A specific antidote, N-acetylcysteine, is given orally within 8 to 10 hr after ingestion in an initial dose of 140 mg/kg and then in 70 mg/kg doses every 4 hr for 17 doses if acetaminophen levels are toxic. Alternatively, acetylcysteine may be administered intravenously. Blood should be drawn for stat acetaminophen level, complete blood count, electrolyte levels, blood urea nitrogen, serum creatinine, serum glucose, liver function, prothrombin time, and further toxicology screens. Urine should also be analyzed for drug content. If the patient with a suspected overdose is a female of child-bearing age, a pregnancy test should be done as a part of routine laboratory studies. The overdosed patient should be cared for in an intensive care unit until medically and psychiatrically cleared for discharge. ; Rumack nomogram

CAUTION!

Taking more than 4 g of acetaminophen in one day (adults) or more than 90 mg/kg (children) can damage the liver and may lead to coma, kidney failure, and death.
See also: poisoning
References in periodicals archive ?
The classic method for treating acetaminophen poisoning is to use N-acetylcysteine.
12-14) Although it is clear that acetylcysteine is an effective antidote for acetaminophen poisoning, (15-18) specific criteria defining those at risk for hepatotoxicity or even attributing enzyme abnormalities to acetaminophen are not clear.
Fatal acetaminophen poisoning with evidence of subendocardial necrosis of the heart.
Ingestion of higher doses, however, can lead to acetaminophen poisoning with hepatotoxicity (10-15 g/day) and maybe fatal (20-25 g/day).
Targeting the hospital acute care and gastroenterology segments, Cumberland's portfolio is comprised of two products--Acetadote, for the treatment of acetaminophen poisoning, and Kristalose, a prescription strength laxative approved by the FDA.
According to the American Association of Poison Control Centers, in 2003 more than 65,000 patients were seen in health care facilities for potential acetaminophen poisoning, and 327 died.
Patients with acetaminophen poisoning can have transaminase levels over 3,500 U/L.
Acetaminophen poisoning in late pregnancy: a case report.